Alert archive / New Mexico / High Wind Warnings in 2023

High Wind Warning 4, NWS Albuquerque, NM

January 23, 20235 counties in New Mexico

NWS Albuquerque, NM issued this high wind warning at Jan 23, 2023, 2:37 AM MST for 5 counties in New Mexico. It took effect at Jan 23, 2023, 3:00 AM MST. It was in force for 19 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 23, 2023, 2:37 AM MST (09:37 UTC)
In effect from
Jan 23, 2023, 3:00 AM MST
Expired
Jan 23, 2023, 10:04 PM MST
In force
19 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Cibola County, NM, Sandoval County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 17 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 7:52 AM MSTHIGH SUST WINDS 414 Ne South Valley, NMASOS STATION KABQ ALBUQUERQUE INTL SUNPORT.
Jan 23, 8:05 AM MSTNON-TSTM WND GST 584 Ne South Valley, NMASOS STATION KABQ ALBUQUERQUE INTL SUNPORT.
Jan 23, 9:52 AM MSTNON-TSTM WND GST 604 Ne South Valley, NMASOS STATION KABQ ALBUQUERQUE INTL SUNPORT.
Jan 23, 10:37 AM MSTNON-TSTM WND GST 64Albuquerque Intl Sunpor, NM
Jan 23, 11:59 AM MSTNON-TSTM WND GST 614 Ne South Valley, NMASOS STATION KABQ ALBUQUERQUE INTL SUNPORT.
Jan 23, 2:42 PM MSTNON-TSTM WND GST 594 Ne South Valley, NMASOS STATION KABQ ALBUQUERQUE INTL SUNPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2023-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2023-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4263 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS75 KABQ 230937
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
237 AM MST Mon Jan 23 2023

NMZ219-231900-
/O.UPG.KABQ.HW.A.0003.230123T1300Z-230124T0700Z/
/O.NEW.KABQ.HW.W.0004.230123T1000Z-230124T0700Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
237 AM MST Mon Jan 23 2023

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...East canyon winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area. Areas that will be impacted include the foothills and 
  eastern areas of the metro area that are prone to east canyon 
  winds.

* WHEN...Until Midnight MST tonight.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ218-231900-
/O.NEW.KABQ.WI.Y.0008.230123T1000Z-230124T0300Z/
Santa Fe Metro Area-
237 AM MST Mon Jan 23 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...East canyon winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Santa Fe Metro Area with areas south toward Eldorado, Lamy 
  and La Cienega being primarily impacted.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Shoemake
3 follow-up statements
093 
WWUS75 KABQ 231850
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1150 AM MST Mon Jan 23 2023

NMZ219-240300-
/O.CON.KABQ.HW.W.0004.000000T0000Z-230124T0700Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
1150 AM MST Mon Jan 23 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...East canyon winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...Until Midnight MST tonight.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Localized power outages are expected. Travel will be difficult to 
  dangerous, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ218-240300-
/O.CON.KABQ.WI.Y.0008.000000T0000Z-230124T0300Z/
Santa Fe Metro Area-
1150 AM MST Mon Jan 23 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...East canyon winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Santa Fe Metro Area.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

11
299 
WWUS75 KABQ 240253
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
753 PM MST Mon Jan 23 2023

NMZ218-240400-
/O.EXP.KABQ.WI.Y.0008.000000T0000Z-230124T0300Z/
Santa Fe Metro Area-
753 PM MST Mon Jan 23 2023

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Wind speeds have fallen below advisory levels, therefore the Wind 
Advisory will be allowed to expire.

$$

NMZ219-240700-
/O.CON.KABQ.HW.W.0004.000000T0000Z-230124T0700Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
753 PM MST Mon Jan 23 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Along the eastern foothills of the Albuquerque Metro 
  easterly gusts to around 45 mph will persist through the evening. 
  Otherwise east winds will continue to slowly taper down for the 
  rest of the evening.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...Until Midnight MST tonight.

* IMPACTS...Damaging winds can blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$
693 
WWUS75 KABQ 240504
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1004 PM MST Mon Jan 23 2023

NMZ219-240615-
/O.CAN.KABQ.HW.W.0004.000000T0000Z-230124T0700Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
1004 PM MST Mon Jan 23 2023

...HIGH WIND WARNING IS CANCELLED...

Although a few gusts may persist, winds will continue to decrease 
through late evening, therefore the High Wind Warning will be 
allowed to expire.

$$

44

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Jan 22, 10:39 PM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Jan 22, 10:39 PM MST, 3 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1039 PM MST Sun Jan 22 2023

...New AVIATION...

.SYNOPSIS...
Issued at 140 PM MST Sun Jan 22 2023

A potent winter storm system is forecast to arrive into western NM
tonight into Monday morning, with winter travel impacts most
likely over the central highlands from Clines Corners and Vaughn
southward through Ruidoso by Monday night into Tuesday morning.
This area is forecast to see snow accumulations ranging from 3 to
8 inches with locally higher amounts up to a foot atop the Capitan
and Sacramento Mountains. Snow accumulations of 1 to 5 inches will
be possible elsewhere across the east-central plains of NM to
include the I-40 corridor. Winter weather advisories and winter
storm watches are out for these areas, with peak impacts late
Monday into Tuesday morning. Strong east canyon winds will also
impact the ABQ metro area Monday with a High Wind Watch in effect
for that period. Conditions clear out through western NM Monday
night, and eastern NM by Tuesday afternoon. Light snow over the
northern mountains and well below normal cold areawide persists
through Thursday.

&&

.SHORT TERM...
(This evening through Monday night)
Issued at 140 PM MST Sun Jan 22 2023

A dynamic weather scenario is in store for NM the next few days as a
complex winter storm evolves directly over southern and eastern NM.
The latest WV loop shows an upper level storm system diving south
from western UT into northwest AZ this afternoon. Surface pressure
falls will take shape over east-central AZ overnight as an H5 low
deepens to near 536dm near KPHX by sunrise Monday. Return flow is
just beginning to develop across eastern NM today and will continue
to deepen tonight as a 1018mb surface high builds down the Great
Plains and helps tighten the pressure gradient across NM. Canyon
winds will gradually strengthen as a result within the RGV tonight.
Areas from near Placitas to the ABQ east side and Abo Pass will have
the greatest potential for wind gusts in excess of 40 mph by sunrise
Monday. Meanwhile, cloud cover will thicken and lower from west to
east overnight as top-down moistening spreads east with the upper
level storm system. Just enough moisture and instability may shift
across the region ahead of the approaching storm system by sunrise
Monday to allow some snow showers to spread quickly northeast across
central and western NM, including the ABQ metro. Min temps will
trend several degrees warmer than last night but will still fall
below freezing just about everywhere.

There is still some uncertainty with regard to the exact track of
the H5 low as it treks east thru southern NM and northern Chihuahua
on Monday. In addition, there are subtle differences in the details
of mesoscale processes expected to evolve across south- central
and southeast NM Monday night and Tuesday. The overall consensus
amongst probabilistic guidance points to a band of heavy snow
developing in the area from near Clines Corners south to Vaughn
and Ruidoso late Monday afternoon. This band then begins to pivot
slowly around the northern periphery of the H5 low Monday night.
Strong upper level diffluence with abundant moisture riding over
deep layer east to southeast flow will allow snow to increase in
coverage as well over much of east central and southeast NM. The
temperature profile is plenty cold enough to support snow in all
areas after sunset Monday and locations within the snowband may
coincide with the dendritic growth zone. Upslope flow into the
Sandia/Manzano Mts may locally enhance snowfall in these areas as
well however confidence on 6"+ is not high enough to warrant a
Winter Storm Watch at this point. The other area of concern will
be the middle RGV where canyon winds may exceed 60 mph below
canyons as the pressure gradients intensifies while the H5 low
shifts thru southern NM. A High Wind Watch will be issued as well.
The east winds within the RGV may also allow for a snow
convergence zone to develop somewhere west of ABQ southward to
Magdalena and the Gila region. The latest NBM 75th percentile snow
accums show an area with 3"+ snowfall in this area. Folks
planning travel across the region will need to keep a close eye on
changes to the forecast over the next 12 to 24 hrs.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 140 PM MST Sun Jan 22 2023

Tuesday begins the long term period with the 545-550dm H5 upper
low b/w El Paso and Midland, TX exiting eastward from NM. Wrap
around moisture on the northern periphery, coupled with breezy to
windy northerly winds at the surface will keep snow and blowing
snow going through east-central and southeastern NM until about
mid-day Tuesday. Thereafter, conditions will begin to improve
along and east of the Pecos River Valley. Despite the improving
conditions through the afternoon, trended colder for Tuesday’s
MaxT’s given the expected long duration cloud cover, fresh snow,
and CAA behind the exiting storm system lasting through the
afternoon. Inconsistencies still exist with regards to snow
potential through De Baca and Chaves Counties as global models are
disagreeing on the placement and strength of a meso-scale band of
snow Tuesday morning. Snowfall potential in this area has the
highest uncertainty during the Tuesday morning timeframe, and
forecast snow totals here could still change.

A shortwave trough embedded within stout northwest flow will bring
persistent light snow to the northern mountains Wednesday, likely
lasting into Thursday morning. Otherwise, most areas will see
mostly clear conditions. The overall weather pattern unfortunately
keeps temperatures cold and well below normal for late January.
Western and northern areas will struggle to break freezing, while
the Rio Grande and Pecos River Valleys south of I-40 will see 40s.
Winds decouple Wednesday night with mostly clear conditions and
models showing a strong surface high developing over the CO
Rockies. Valley inversions will be favored with very cold
overnight lows heading into Thursday morning. Have leaned toward
the ECMWF which grabbed onto the very dry conditions allowing for
temperatures to bottom out lower through western and northern NM.
Many western and northern valley spots will likely see near 0F to
-0s and even -10s in the Moreno Valley at Angel Fire. Positive 10s
will be common through the Rio Grande Valley from the ABQ metro
southward and the eastern plains. This looks to be the coldest
period of the forecast, however a warming trend does not look to
truly begin until Friday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1025 PM MST Sun Jan 22 2023

Incoming winter storm will bring lowering and thickening cloud
decks throughout the TAF period. This will cause MVFR/IFR cigs
across wrn terminals early in the TAF period, while terminals east
of the Cont Divide are likely to see deteriorating cigs tomorrow
evening. As the upper low approaches, sfc high pressure will
strengthen in the Great Plains, allowing winds across the state to
turn more ely tonight and persisting into tomorrow evening for
most terminals. This setup will give rise to strong gap winds
across the RGV in the overnight period through tomorrow, lasting
into the evening hours. KABQ in particular could see gusts in
excess of 35 kts, peaking aft 23/17Z and slackening somewhat aft
24/05Z. Wintery precipitation will enter the area tomorrow aft
23/14Z, spreading from west to east throughout the day and into
the overnight hours. Pockets of LLWS will be possible in and
around KABQ and KAEG btwn 23/11Z and 23/17Z.

&&

.FIRE WEATHER...
Issued at 140 PM MST Sun Jan 22 2023

Accumulating snowfall will return to parts of the region Monday and
Tuesday as the next storm system slides east across southern NM.
Additional snowfall is possible around the Sangre de Cristo Mts
Tuesday night thru Thursday as a series of weak waves slide across
the area on northwest flow. Temps will remain cold the entire week
with lighter winds toward the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  22  37  15  33 /  20  30  10   5
Dulce...........................  17  36   7  29 /  20  30  10  20
Cuba............................  19  34  12  28 /  10  20  20  10
Gallup..........................  18  34  12  34 /  20  40  20   5
El Morro........................  18  32  12  31 /  10  40  30   5
Grants..........................  17  35  12  35 /  10  30  40   5
Quemado.........................  19  35  16  32 /   5  60  50   5
Magdalena.......................  26  39  22  37 /   0  30  70  10
Datil...........................  21  35  19  32 /   5  50  70  10
Reserve.........................  22  35  17  38 /   5  70  50   5
Glenwood........................  28  38  22  42 /   5  70  40   5
Chama...........................  13  30   4  25 /  20  40  10  20
Los Alamos......................  22  32  17  33 /  10  20  30  10
Pecos...........................  19  31  16  34 /  10  30  50  20
Cerro/Questa....................  16  30  11  27 /   5  40  20  20
Red River.......................  10  23   4  23 /  10  50  30  30
Angel Fire......................   5  26  -5  27 /   5  50  40  30
Taos............................  12  32   7  30 /   5  30  20  20
Mora............................  14  28  12  32 /   5  40  50  20
Espanola........................  19  39  15  36 /   5  20  30  10
Santa Fe........................  21  33  17  33 /  10  30  40  20
Santa Fe Airport................  22  35  17  35 /  10  20  40  10
Albuquerque Foothills...........  28  37  25  37 /  10  30  50  10
Albuquerque Heights.............  28  39  25  40 /  10  20  40  10
Albuquerque Valley..............  26  41  24  42 /   5  20  50  10
Albuquerque West Mesa...........  26  39  24  40 /  10  20  50  10
Belen...........................  25  43  23  44 /   5  20  60  10
Bernalillo......................  26  39  23  39 /  10  20  40  10
Bosque Farms....................  24  41  22  43 /   5  20  60  10
Corrales........................  26  40  23  39 /  10  20  50  10
Los Lunas.......................  24  41  22  44 /   5  20  60  10
Placitas........................  25  36  24  37 /  10  20  50  10
Rio Rancho......................  26  39  23  39 /  10  20  50  10
Socorro.........................  27  46  25  44 /   0  20  70  10
Sandia Park/Cedar Crest.........  22  32  21  32 /  10  20  70  20
Tijeras.........................  23  34  22  35 /  10  30  80  20
Edgewood........................  21  33  19  34 /  10  20  70  20
Moriarty/Estancia...............  19  34  17  36 /   5  20  70  20
Clines Corners..................  17  30  16  32 /  10  20  80  30
Mountainair.....................  23  35  20  35 /   5  20  80  30
Gran Quivira....................  24  36  21  36 /   5  20  80  30
Carrizozo.......................  28  45  23  39 /   0  20  60  40
Ruidoso.........................  23  39  19  33 /   0  20  90  60
Capulin.........................  13  30  13  28 /   0  30  30  20
Raton...........................  11  33  11  34 /   0  40  30  20
Springer........................  11  35  12  37 /   5  30  40  10
Las Vegas.......................  15  31  13  35 /   5  30  60  20
Clayton.........................  18  39  20  34 /   0  10  40  30
Roy.............................  18  36  19  38 /   5  30  60  40
Conchas.........................  21  44  23  41 /   5  20  80  60
Santa Rosa......................  24  42  23  39 /   0  20  80  50
Tucumcari.......................  21  46  23  35 /   0  10  80  70
Clovis..........................  23  46  25  34 /   0   5  90  80
Portales........................  23  47  25  35 /   0   5  90  80
Fort Sumner.....................  25  46  25  38 /   0  20  90  70
Roswell.........................  26  51  29  40 /   0  10  90  60
Picacho.........................  24  43  24  38 /   0  10  80  50
Elk.............................  23  41  21  37 /   0  20  80  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 6 AM MST Monday through Monday evening for
NMZ219.

Winter Weather Advisory from noon Monday to 6 AM MST Tuesday for
NMZ208-241.

Winter Storm Watch from Monday evening through Tuesday morning
for NMZ223-224-233>237-239-240.

Winter Weather Advisory from 6 PM Monday to noon MST Tuesday for
NMZ226.

&&

SHORT TERM...42
LONG TERM....24
AVIATION...12

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 2:37 AM MSTWind AdvisoryABQBernalillo, Sandoval, Santa Fe17 hr
Jan 23, 2:48 AM MSTWinter Storm WarningABQBernalillo, Catron, Chaves, Curry, De Baca, Guadalupe and 9 more33 hr

Nearby

High Wind Warnings in New Mexico, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.